MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED2-400-30
Medical Device Problem Codes Positioning Failure (1158); Retraction Problem (1536); Structural Problem (2506); Activation, Positioning or Separation Problem (2906); Physical Resistance/Sticking (4012)
Health Effect - Clinical Codes Hemorrhage/Blood Loss/Bleeding (1888); Intracranial Hemorrhage (1891); High Blood Pressure/ Hypertension (1908); Rupture (2208)
Date of Event 05/15/2025
Type of Reportable Event Death
Additional Manufacturer Narrative
Medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.
 
Event or Problem Description
It was reported that during an initial implant procedure using the pipeline embolization device 4.00mm x 30mm for multiple unruptured, saccular aneurysms located in the posterior communicating segment of the left internal carotid artery (ica), several complications occurred.The aneurysms included an upper posterior communicating artery aneurysm measuring 7.1mm in maximum diameter with a 5.8mm neck, and another aneurysm approximately 5mm in size below.The distal landin zone was 3.3mm and the proximal landing zone was 3.9mm.The vessel exhibited severe tortuosity.Following femoral artery puncture, a 6f 90cm long sheath, 6f 115cm tethys guide catheter, phenom 27 microcatheter, and a 0.014 inch 200cm guidewire were used to access the target site.The devices were prepared according to the instructions for use (ifu).3d rotational angiography was performed to guide device selection and placement.The stent was hydrated and delivered, with the tip opened at the m1 segment of the middle cerebral artery.During pull-back positioning, the stent could not be anchored due to a short anchoring distance, resulting in stent retraction.When attempting to retrieve the stent for repositioning, excessive resistance was encountered.Subsequently, a rapid rise in blood pressure was observed, and angiography revealed rupture and bleeding of the internal carotid artery with subarachnoid hemorrhage.Pupillary dilation was noted on the operating table.Craniotomy was performed as a rescue intervention, but the rescue was unsuccessful and the patient died.
 
Additional Manufacturer Narrative
 
Event or Problem Description
Additional information was received reporting that the problem occurred that day and the patient died.The patient passed away at (b)(6), doctor informed that the patient died in the hospital.No autopsy records will be available.The patient's death may be related to the pipeline shield, and it may also be related to the operator's operation.There was intracranial aneurysm leading up to the patient's death.The cause of the resistance during retrieval may be vascular tortuosity.
 
Additional Manufacturer Narrative
Product analysis: as found condition: the pipeline flex shield was returned inside the inner pouch, biohazard bag, and shipping box.The catheter was not returned.Visual inspection/damage location details: the distal and proximal dps restraints were found to be intact.The dps sleeves were found intact with no signs of damage.The distal hypotube and ptfe shrink tubing were found to be intact with no signs of elongation.The braid's distal, middle, and proximal were found open, with no damage.No bends were found with the pushwire.No defects were found with the tip coil, distal marker, re-sheathing marker, re-sheathing pad, or the proximal bumper.No other anomalies were observed.Testing/analysis: n/a medtronic submits this report to comply with fda regulations 21 cfr parts 4 and 803.Medtronic has made reasonable efforts to provide as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.Medtronic will submit a supplemental report if additional relevant information becomes known.

Brand Name
PIPELINE FLEX W/SHIELD TECHNOLOGY
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
justin ellis
9775 toledo way
irvine, CA 92618
7635265677
MDR Report Key22104668
Report Number2029214-2025-01257
Device Sequence Number8205608
Product Code OUT
UDI-Device Identifier00763000284381
UDI-Public(01)00763000284381(17)270219(10)B694848
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
P100018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2025
Device Explanted Year2025
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/13/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberPED2-400-30
Device Catalogue NumberPED2-400-30
Device Lot NumberB694848
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/25/2025
Supplement Date Received by Manufacturer06/03/2025
07/11/2025
Initial Report FDA Received Date05/29/2025
Supplement Report FDA Received Date06/17/2025
07/13/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/20/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age73 YR
Patient SexFemale
Patient Weight60 KG